Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 30, NWS Lincoln, IL

July 19, 2020Edgar County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jul 19, 2020, 5:10 PM CDT for Edgar County, Illinois. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2020, 5:10 PM CDT (22:10 UTC)
Expired
Jul 19, 2020, 8:15 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Edgar County, IL

The radar

The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 5:30 PM CDTFLASH FLOODChrisman, ILWATER FLOWING OVER RT. 36 EAST AND WEST OF CHRISMAN. BARRICADES BEING PUT UP. TIME ESTIMATED.
Jul 19, 6:00 PM CDTHEAVY RAIN 1.85 N Hume, IL
Jul 19, 6:00 PM CDTHEAVY RAIN 46 Ne Paris, IL
Jul 19, 6:00 PM CDTHEAVY RAIN 53 E Chrisman, ILAFTERNOON RAINFALL
Jul 19, 7:30 PM CDTFLASH FLOODChrisman, IL2 FEET OF STANDING WATER IN PARTS OF TOWN. WATER IN BASEMENTS.
Jul 19, 7:30 PM CDTHEAVY RAIN 5.4Chrisman, IL
Jul 19, 8:00 PM CDTFLASH FLOOD6 Se Paris, ILWATER FLOWING OVER E400 RD. EAST OF NEVINS
Jul 19, 8:15 PM CDTHEAVY RAIN 52 S Paris, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS53 KILX 192210
FFWILX
ILC045-200115-
/O.NEW.KILX.FF.W.0030.200719T2210Z-200720T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
510 PM CDT Sun Jul 19 2020

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Edgar County in east central Illinois...

* Until 815 PM CDT.

* At 510 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Paris, Chrisman, Kansas, Hume, Brocton, Vermilion, Redmon, Oliver,
  Edgar, Isabel, Metcalf, Edgar County Airport, Bell Ridge, Palermo,
  Scottland and Borton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3948 8754 3948 8769 3949 8769 3948 8796
      3979 8797 3980 8794 3988 8793 3988 8762
      3987 8761 3987 8757 3988 8757 3988 8754

FLASH FLOOD...RADAR INDICATED

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:13 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 19, 3:13 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
313 PM CDT Sun Jul 19 2020

.SYNOPSIS...
Issued at 313 PM CDT Sun Jul 19 2020

A few strong to severe storms are possible this evening over the
southern half of the state. Gusty winds and locally heavy rain may
accompany these storms. The frontal boundary responsible for the
active weather will waver across the region for much of the week.
This will result in daily chances for thunderstorms, though many
hours will be dry. Seasonable temperatures are expected for the
next several days.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

Main concerns in the near term are the severe thunderstorm chances
this afternoon and ongoing heat and humidity with heat advisory in
effect for portions of central Illinois.

This afternoon, effective cold front/outflow from earlier storms
stretches from near Champaign west-southwest towards Springfield.
South of the boundary and despite considerable cloudiness today,
temperatures have warmed into the upper 80s to lower 90s with dew
points into the mid to upper 70s. This is contributing to
moderately strong instability across the region. Storms
redeveloping along the southward moving frontal/outflow boundary
will be able to become strong with damaging winds the primary
hazard, though isolated hail cannot be ruled out. Displaced well
south of a belt of stronger westerlies aloft, deep layer shear is
sub-marginal and remains the primary limiting factor for a more
organized severe threat today.

Meanwhile, heat indices in excess of 100F are occurring across
portions of central Illinois today. Passage of the front and
falling  temperatures from any rain cooled air should mark the
end of the ongoing heat wave and will allow the heat advisory to
expire and will cancel some counties north of the boundary where
temperatures are only in the mid 80s. Temperatures tonight will
fall into the mid to upper 60s and be more seasonable Monday,
warming into the mid to upper 80s with a few 90s possible south of
I-70. The frontal boundary is progged to stall south of I-70 on
Monday, and will be the focus for additional thunderstorms, again
possibly strong to severe within a strongly unstable but weakly
sheared air mass.

.LONG TERM...(Monday night through Sunday)
ISSUED AT 219 PM CDT Sun Jul 19 2020

On Tuesday, a shortwave trough is progged to dig across the Upper
Midwest into the Great Lakes region. Mid level warm air advection
will increase across central Illinois in response to this wave
supporting additional scattered shower and thunderstorm chances
through the day. Cloud cover and precip will moderate temperatures
some with another day in the mid to upper 80s expected. The air
mass will remain moderately to strongly unstable but weakly
sheared which will temper any organized severe threat, but pulse
severe certainly couldn't be rules out.

Upper ridge will gradually strengthen back across the mid
Mississippi Valley Wednesday though the remainder of the week and
weekend. Temperatures will inch back up as a result with
widespread 90s back in place by the weekend along with heat
indices of 100F or greater. Forcing is more benign in nature
through the latter half of the week, and PoPs reflect typical
summertime scattered daytime favored convection with little to
hang your hat on with respect to timing and placement details at
this distance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1224 PM CDT Sun Jul 19 2020

A cold front is slipping southeast across central Illinois this
afternoon with new development of showers and thunderstorms
possible along the boundary this afternoon and evening. Earlier
complex of storms has moved through PIA/BMI and the likelihood of
new development is low for those locations. Ongoing storms just NW
of CMI bear close watching and new development may occur between
20-22Z from near CMI west-southwest towards SPI. West winds this
afternoon will veer to the northwest behind the front, then become
light and variable overnight. MVFR ceilings this morning should
lift to VFR over the next hour or so and remain VFR through the
remainder of the period outside of any storms at or near the
stations.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for ILZ049>057-061>063-
066>068-071>073.

&&

SYNOPSIS...25
SHORT TERM...Deubelbeiss
LONG TERM...Deubelbeiss
AVIATION...Deubelbeiss
Hazardous weather outlook, Jul 19, 3:09 PM CDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Jul 19 2020

ILZ027>031-036>038-040>048-202015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Marshall-Mason-McLean-
Menard-Peoria-Piatt-Schuyler-Stark-Tazewell-Vermilion-Woodford-
309 PM CDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

An isolated thunderstorm or two is possible, mainly late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday night through
Saturday. While the severe weather potential is low, some of the
storms may contain heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ049>057-061>063-202015-
Christian-Clark-Coles-Cumberland-Douglas-Edgar-Macon-Morgan-
Moultrie-Sangamon-Scott-Shelby-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-202015-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
309 PM CDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Strong to severe storms are expected this afternoon and evening.
The main concern will be damaging winds, although some storms
could produce heavy rainfall.

The heat index is expected to range from 100 to 110 degrees this
afternoon and early evening. Limit the amount of time you spend
outdoors and stay hydrated.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periods of thunderstorms are expected from Monday through Saturday.
While the severe weather potential is not high, some of the
storms may contain gusty winds and hail. The best chance for any
severe weather will be Monday. Some of the storms may also contain
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Deubelbeiss

In the hours before

Special weather statement, Jul 19, 12:38 PM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1238 PM CDT Sun Jul 19 2020

ILZ044>046-191830-
Vermilion-Piatt-Champaign-
1238 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIATT...VERMILION
AND CENTRAL CHAMPAIGN COUNTIES UNTIL 130 PM CDT...

At 1237 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Talbot to near Potomac to near Lake Of The
Woods. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Champaign, Danville, Urbana, Savoy, Mahomet, St. Joseph, Georgetown,
Tolono, Westville, Tilton, Catlin, Oakwood, Philo, Sidney, Homer,
Thomasboro, Mansfield, Ridge Farm, Ogden and Potomac.

This includes the following highways...
 Interstate 57 between mile markers 227 and 248.
 Interstate 72 between mile markers 169 and 182.
 Interstate 74 between mile markers 161 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3989 8794 4012 8868 4028 8857 4028 8787
      4041 8753 3989 8754
TIME...MOT...LOC 1737Z 289DEG 38KT 4043 8748 4027 8784 4022 8831

SB

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:55 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 19 more23 hr
Jul 19, 5:31 AM CDTSpecial Weather StatementILXStark44 min
Jul 19, 6:41 AM CDTSpecial Weather StatementILXWoodford49 min
Jul 19, 8:49 AM CDTSpecial Weather StatementILXWoodford41 min
Jul 19, 9:21 AM CDTSpecial Weather StatementILXKnox, Peoria, Stark39 min
Jul 19, 9:33 AM CDTSevere Thunderstorm WarningILXKnox, Marshall, Stark42 min
Jul 19, 10:05 AM CDTFlash Flood WarningILXMarshall, Tazewell, Woodford3 hr
Jul 19, 10:19 AM CDTSevere Thunderstorm WarningILXMarshall26 min
Jul 19, 12:38 PM CDTSpecial Weather StatementILXChampaign, Vermilion52 min
Jul 19, 1:33 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion42 min
Jul 19, 5:40 PM CDTSevere Thunderstorm WarningILXClark, Edgar50 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.